Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Gray, ME

July 22, 2005Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 22, 2005, 4:05 PM EDT for Grafton County, New Hampshire. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2005, 4:05 PM EDT (20:05 UTC)
Expired
Jul 22, 2005, 4:30 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Burlington radar (KCXX), 125 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:41 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 2:41 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SEVERE WEATHER IN THE NEAR TERM IS THE BIGGEST FORECAST QUESTION.

THE ATMOSPHERE IS BECOMING PRIMED FOR CONVECTION...ESPECIALLY NEAR
THE FRONTAL BOUNDARY. BEST CONVERGENCE AND INSTABILITY SHOULD
FOCUS ON THE LINE THROUGH THE EVENING HOURS. CONDITIONS BEST FOR
DAMAGING WINDS AND PERHAPS LARGE HAIL (WITH BETTER SHEAR FOR
STRONGER UPDRAFTS.

CONVECTION ALONG THE FRONT SHOULD WANE WITH LOSS OF HEATING...BUT
SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONT TO THE COAST.
TAPERED OFF SHOWER CHANCES LATE TONIGHT. A LATER PASSAGE OF THE
FRONT SHOULD FAVOR GFS NUMBERS FOR LOWS.

FOR SATURDAY...AFTER A CLEARING START...ANOTHER SHORTWAVE IN THE
NORTHWEST FLOW APPROACHES IN THE AFTERNOON. GIVEN THE DECENT MID
LEVEL LAPSE RATES OVER THE MOUNTAINS...INCLUDED A MENTION OF
SHOWERS THERE. MOISTURE WILL PROBABLY BE THE LIMITING FACTOR FOR
ANY SHOWER ACTIVITY.

OTHERWISE...AN UPSLOPE/DOWNSLOPE SKY SETUP FOR SATURDAY. A DEEP
MIXED LAYER DOES NOT QUITE FAVOR THE WARMER GFS NUMBERS...SO A
COMPROMISE WAS USED.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
HIGH PRESSURE BUILDS IN FROM THE WEST SATURDAY NIGHT...CROSSING THE
REGION SUNDAY. GOOD MODEL AGREEMENT ON DRY CONDITIONS WITH PARTLY
TO MOSTLY CLEAR SKIES. NAM/GFS MOS COMPROMISE LOOKS GOOD FOR
TEMPERATURES.

MODELS BEGIN TO DIVERGE AS A WARM FRONT APPROACHES FROM THE SOUTH
SUNDAY NIGHT. THE NAM IS FASTER WITH THE WARM FRONT...LIFTING IT
ACROSS THE FORECAST AREA. THE GFS IS SLOWER...AND DOES NOT PULL THE
FRONT THROUGH...WITH THE UKMET SOMEWHERE IN THE MIDDLE. USE
COMPROMISE...WITH TEMPERATURES BETWEEN THE GFS/NAM. FEEL CHANCE
POPS ARE JUSTIFIED WITH THE WARM FRONTAL PASSAGE...SUNDAY NIGHT INTO
MONDAY. GIVEN TIMING...AND THAT ITS A WARM FRONT...WILL LEAVE OUT
MENTION OF THUNDER.

WEAK HIGH PRESSURE BUILDS IN TUESDAY...AS THE WARM FRONTAL BOUNDARY
GRADUALLY ERODES. ALTHOUGH CANT RULE OUT A SHOWER...FEEL POPS FALL
IN THE SLIGHT CHANCE CATEGORY GIVEN THE WEAKENING BOUNDARY. THE
NEXT CHANCE FOR SHOWERS COMES AS LOW PRESSURE PASSES JUST NORTH OF
THE REGION ON WEDNESDAY. GENERALLY FOLLOW THE 00Z GFS ON THIS...
WHICH IS NORTH OF THE EUROPEAN...BUT SOUTH OF THE 12 GFS RUN. WEAK
HIGH PRESSURE RIDGES IN ON THURSDAY (CONSISTENT WITH YESTERDAYS
RUNS)...SO WILL KEEP THURSDAY DRY. ANOTHER FRONT APPROACHES LATE ON
FRIDAY.

&&

.AVIATION...
CONDITIONS SHOULD REMAIN VFR OUTSIDE OF CONVECTION THROUGH EARLY
THIS EVENING. COULD BE SOME MVFR CEILINGS BEFORE THE FRONTAL
PASSAGE BETWEEN 00Z AND 04Z FROM NORTH TO SOUTH. COULD BE LIGHT
ENOUGH WINDS FOR LIFR CONDITIONS IN FOG AT LEB LATE...AND MVFR
CONDITIONS ELSEWHERE.

&&

.MARINE...
IN THE SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT
LEVELS. COULD BE A BURST OF NORTH TO NORTHWEST WINDS OF 15 KNOTS
BEHIND THE FRONT TONIGHT...AND WINDS MAY GO SOUTHWEST LATER
SATURDAY.

ALSO...A COASTAL FLOOD MESSAGE WAS SENT EARLIER COVERING THE
POTENTIAL FOR MINOR TIDAL FLOODING TONIGHT. TIDES MAY APPROACH 12
FEET IN PORTLAND...BUT WINDS SHOULD SHIFT TO THE NORTH OR NORTHWEST
TOWARD HIGH TIDE. THIS SHOULD MITIGATE THE EFFECT OF THE HIGH
ASTRONOMICAL TIDE (WHICH IS AMONG THE HIGHEST OF THE YEAR).

LOOKING AHEAD...NO HEADLINES EXPECTED THROUGH WEDNESDAY. HOWEVER...
WINDS MAY BRIEFLY APPROACH SCA SATURDAY NIGHT BEHIND A SHORTWAVE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH FOR MEZ007>009-012>014-018>021-023-
     024 UNTIL 8 PM FRIDAY.
NH...SEVERE THUNDERSTORM WATCH FOR NHZ001>010-013-014 UNTIL 8 PM
     FRIDAY.
MARINE...NONE.
&&

SHORT TERM...HAYES
LONG TERM...APFFEL
Hazardous weather outlook, Jul 22, 6:22 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
622 AM EDT FRI JUL 22 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-231021-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
622 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS.  A FEW STORMS
MAY CONTAIN STRONG GUSTY WINDS AWAY FROM THE COASTLINE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 22, 12:54 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1254 PM EDT FRI JUL 22 2005

NHZ001-002-221900-
NORTHERN COOS-SOUTHERN COOS-
1254 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS WILL AFFFECT COOS COUNTY BETWEEN 115 PM
AND 215 PM...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS COOS
COUNTY EARLY THIS AFTERNOON. AS THE STRONGEST STORMS AFFECT
STEWARTSTOWN...COLEBROOK...PITTSBURG AND DIXVILLE NOTCH...EXPECT
WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IF YOU PLAN TO BE OUTSIDE IN COOS COUNTY THIS AFTERNOON...BE ON
THE ALERT FOR THREATENING WEATHER...AND BE PREPARED TO SEEK SAFE
SHELTER WHEN STORMS APPROACH.

HAYES
Special weather statement, Jul 22, 1:39 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT FRI JUL 22 2005

MEZ007>009-012>014-018>024-NHZ001>010-013-014-221945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...LITTLETON...
NORTH CONWAY...CONWAY...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
139 PM EDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND PORTIONS OF
WESTERN MAINE...

A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 800 PM EDT FOR THE
FOLLOWING COUNTIES...

IN NEW HAMPSHIRE...
COOS...GRAFTON...CARROLL...SULLIVAN...BELKNAP...STRAFFORD...
MERRIMACK AND ROCKINGHAM

IN MAINE...
OXFORD...FRANKLIN...CENTRAL AND SOUTHERN SOMERSET...YORK...
CUMBERLAND...ANDROSCOGGIN AND KENNEBEC

A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL
THROUGH 800 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA OUTLET FOR THE LATEST ON THE SEVERE WEATHER THREAT.

HAYES
Special weather statement, Jul 22, 2:39 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT FRI JUL 22 2005

MEZ007-NHZ001-002-222045-
NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS
239 PM EDT FRI JUL 22 2005

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM STRATFORD SOUTHWEST TO
WEST OF LANCASTER. AS THESE STORMS AFFECT THIS TOWNS...AS WELL AS
STARK AND JEFFERSON...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR.

OTHER STRONG THUNDERSTORMS WILL AFFECT THE REMAINDER OF COOS
COUNTY AND NORTHERN OXFORD COUNTY THROUGH MID AFTERNOON WITH GUSTY
WINDS AND HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

NHZ003-005-222045-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH
239 PM EDT FRI JUL 22 2005

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT GRAFTON COUNTY
BETWEEN 245 PM AND 400 PM. AS THE AREA CROSS LITTLETON...
LISBON...FRANCONIA AND WOODSVILLE...EXPECT WIND GUSTS TO 45
MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:09 PM EDTSevere Thunderstorm WarningGYXSomerset51 min
Jul 22, 5:40 PM EDTSevere Thunderstorm WarningGYXYork50 min
Jul 22, 5:53 PM EDTSevere Thunderstorm WarningGYXSagadahoc37 min
Jul 22, 6:13 PM EDTSevere Thunderstorm WarningGYXCumberland47 min
Jul 22, 6:19 PM EDTSevere Thunderstorm WarningGYXLincoln26 min
Jul 22, 6:25 PM EDTSpecial Marine WarningGYX65 min
Jul 22, 7:03 PM EDTSevere Thunderstorm WarningGYXYork42 min
Jul 22, 7:26 PM EDTSpecial Marine WarningGYX64 min
Jul 22, 4:36 PM EDTSevere Thunderstorm WarningGYXGrafton24 min
Jul 22, 4:55 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll50 min
Jul 22, 5:57 PM EDTSevere Thunderstorm WarningGYXBelknap33 min
Jul 22, 6:29 PM EDTSevere Thunderstorm WarningGYXStrafford46 min
Jul 22, 7:18 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford42 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.